News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Is Anger a withdrawal reaction from Effexor?


 kabeebabee - Fri Dec 16, 2005 6:02 pm

Ive been on effexor for several years now, i have also been on several other meds, for diabetes and cholesterol and blood pressure. I was taking around 8 different meds a day. For the past couple of years i have been really fatigued, sick, just not right. My doctor just said take the meds and be sick or don't take them and die. So I switched doctors. My new doc took me off everything, even my effexor. He put me on wellbutrin, actos for my diabetes and something for my blood pressure. Well, im having all the usual symptoms, but, i have developed a very bad temper. I used to have a bad temper years and years ago but thats not how i am anymore, at least i wasnt. I get mad so easy, i cant tolerate anyone or anything, i snap at everyone, hit doors, throw things, i cry all the time, ive only been off my effexor for 2 weeks. I don't like the way i feel. I can feel the anger inside and i don't like it. I told the doc today that i was crying alot, and how i went off on several people. He told me wait 2 more weeks then he might up the welbutrin. Could my anger be a withdrawal from the effexor?
 Dr. Tamer Fouad - Sat Dec 17, 2005 1:50 am

User avatar Discontinuation symptoms (withdrawal) are recognized with tricyclic antidepressants, MAOIs, SSRIs, and various other antidepressants, including venlafaxine (Effexor) and mirtazapine.[1]

It is not known how many people experience withdrawal syndrome as clinical trials examining this issue are lacking and limited to only trials that are either small or of short duration[2]or to anecdotal reports.

The symptoms observed following SSRI discontinuation can either be physical or psychological and are often grouped into the following categories:
1. Disequilibrium (e.g., dizziness, vertigo, ataxia)
2. Gastrointestinal disturbances (e.g., nausea, vomiting)
3. Influenza-like symptoms (e.g., fatigue, lethargy, myalgia)
4. Sensory disturbance (e.g., paresthesia)
5. Sleep disorder (e.g., insomnia, vivid dreams)
6. Psychiatric disturbance (e.g., anxiety, agitation, confusion).[3,4]

So in your case it could be a withdrawal reaction from Venlafaxine (Effexor) or a manifestation of your depression. The latter will benefit from increasing the dose of Bupropion (Wellbutrin) to 300 mg a day.

Most withdrawal reactions are mild and transient, usually occurring within 1–3 days (up to 1 week) after stopping the medication and lasting 7–14 days, but occasionally the symptoms last for several weeks.[1,3] However, some reactions can be severe and may require acute treatment.[3]

General strategies to prevent and manage symptoms associated with the discontinuation of SSRIs include a gradual tapering of the dose when discontinuing treatment with any SSRI except for fluoxetine (Prozac).[4] If withdrawal reactions occur while tapering or at the end of treatment, it may be necessary to increase the dose and initiate a slower rate of taper.[1,5] Some authors suggest switching to fluoxetine (Prozac) if symptoms are severe and the patient is unable to discontinue the SSRI despite tapering.[1,4,6]

Keep your doctor informed should anything new arise.

References
=========
1. Haddad PM. Antidepressant discontinuation syndromes. Drug Saf 2001;24:183-97.
2. Michelson D, Fava M, Amsterdam J, Apter J, Londborg P, Tamura R, et al. Interruption of selective serotonin reuptake inhibitor treatment: double-blind, placebo-controlled trial. Br J Psychiatry 2000;176:363-8.
3. Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, et al. Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. J Clin Psychiatry 1997;58(Suppl 7):5-10.
4. Macdonald L. Discontinuation reactions associated with SSRIs. Can Adverse Drug Reaction Newsl 1998;8 (4):2-3. Also in CMAJ 1998;159(7):846-7.
5. Zajecka J, Tracy KA, Mitchell S. Discontinuation symptoms after treatment with serotonin reuptake inhibitors: a literature review. J Clin Psychiatry 1997;58(7):291-7.
6. Taman L, Ozpoyraz N. Selective serotonin reuptake inhibitor discontinuation syndrome: a review. Adv Ther 2002;19(1):17-26.
 kabeebabee - Sat Dec 17, 2005 1:08 pm

Thank you for responding. Its only noon and my day has been very bad, so i called my doctors office and left a message, I told them something has got to change, that i cant continue feeling like this, and told them how every little thing agitates me. Within the hour his office called back and they are putting me back on the effexor, 75 mg of effexor for 3 days along with 150 mg of wellbrutrin and after the 3 days discontinue the wellbutrin, and increase the effexor to 150 after that. I was on 225 before, I just don't know if 150 is going to be enough when i was on a higher dose. Thanks again
 DeLWolcott - Sun Feb 05, 2006 11:59 pm

Be certain to listen to your brain and your body during withdrawal. If a dosage drop is too much, you will definitely be able to tell. Nothing is wrong with having to stay at a particular dose for a longer time, or increasing a lowered dose just a bit to get through the symptoms.

Withdrawal symptoms have been shown in studies to occur in approximately 75% of patients, but keep in mind that not all of these patients have severe, debilitating withdrawal. Just be aware of the "possibility" so that you don't freak out when/if you have the racing heart, night sweats, etc...

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here